Wyoming, 2008

Hail in Wyoming, June 23, 2008

June 23, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced golf ball sized hail south of Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced golf ball sized hail south of Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 1:35 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 23, 1:35 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON JUN 23 2008

.DISCUSSION...CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE
REST OF THE WORK WEEK AS SEVERAL WAVES AND A FEW FRONTS CROSS THE
AREA. WARMER TEMPERATURES AND DRIER WEATHER ARE EXPECTED FOR THE
WEEKEND.

WATER VAPOR SHOWS A WAVE CROSSING NORTHEAST WYOMING AT THIS TIME.
SURFACE ANALYSIS PLACES A TROUGH FROM THE NORTH DAKOTA BORDER
SOUTHWEST ACROSS THE BLACK HILLS AND NORTHEAST WYOMING. LATEST RUC
SHOWS GOOD INSTABILITY AHEAD OF THE WAVE AND ALONG THE TROUGH OVER
THE BLACK HILLS EXTENDING EASTWARD OVER THE SOUTH DAKOTA PLAINS WITH
VALUES OF 1000-2500 K/JG. 0-6 KM BULK SHEAR IS NOT IMPRESSIVE AT THE
MOMENT...BUT MODELS DO SHOW INCREASING THIS AFTERNOON TO 30 TO 40
KT...SO SOME STORMS SHOULD DEVELOP INTO SUPERCELLS. THIS HAS ALREADY
BEEN HAPPENING ACROSS THE HILLS WITH ISOLATED SEVERE STORMS SHOWING
ROTATION. LARGE HAIL WILL BE THE MAIN THREAT. THESE STORMS WILL MOVE
EASTWARD THIS EVENING MOVING INTO CENTRAL SOUTH DAKOTA AFTER
MIDNIGHT.

WARMER AIR WILL ADVECT INTO THE REGION LATE TONIGHT INTO TOMORROW
WITH TEMPS RISING INTO THE UPPER 80S/LOWER 90S. A SURFACE LOW WILL
MOVE INTO SOUTHEAST MONTANA THROUGH THE DAY INCREASING SOUTHERLY
FLOW ACROSS THE CWA. BETTER SHEAR AND INSTABILITY WILL BRING ANOTHER
ROUND OF SEVERE STORMS TO THE AREA. THE LOW WILL CROSS INTO NORTH
DAKOTA LATE IN THE AFTERNOON WITH A SURFACE TROUGH MOVING THROUGH
THE CWA. THIS WILL BRING SLIGHTLY COOLER AND MORE STABLE AIR INTO
THE AREA WITH STORMS FORMING AHEAD OF AND ALONG THIS BOUNDARY. MORE
SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY AS A SERIES OF WAVES CROSS
THE AREA. WITH HIGHS AGAIN REACHING AROUND 90 AND DECENT AVAILABLE
MOISTURE...THERE WILL BE ENOUGH INSTABILITY AND SHEAR FOR SEVERE
STORMS.

EXTENDED...FLOW ALOFT WILL BECOME SW ON THURSDAY AS A STRONG UPR
WAVE THRU THE NRN ROCKIES. SHOULD BE A DECENT CHC OF TSTMS AS A COLD
FRONT PUSHES THROUGH DURG THE DAY/EVENING. STRONGER NW FLOW ALOFT
WILL THEN COVER THE NRN PLAINS INTO THE WEEKEND...AND HAVE TRENDED
TEMPS DOWNWARD. RATHER DRY WX SHOULD PREVAIL INTO EARLY NEXT WEEK AS
UPR RIDGE BUILDS INTO THE NRN ROCKIES...WITH A WARMING TREND
EXPECTED LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...SCATTERED THUNDERSTORMS ACROSS THE AREA INTO THIS EVE
WITH LOCAL MVFR CONDITIONS. ACTIVITY WILL DIMINISH AFTER SUNSET WITH
VFR CONDITIONS OVERNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/JOHNSON
Hazardous weather outlook, Jun 23, 5:41 AM MST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
641 AM MDT MON JUN 23 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
641 AM MDT (741 AM CDT) MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND A WEAK COLD FRONT WILL TRIGGER
MORE THUNDERSTORM ACTIVITY TODAY AND TONIGHT. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING. THE MAIN
THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND
GUSTS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT ACROSS
SOUTHWESTERN SOUTH DAKOTA. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH
THE END OF THE WORK WEEK AS THE WEATHER PATTERN REMAINS VERY ACTIVE.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
FORECAST AREA ON TUESDAY...WEDNESDAY...AND THURSDAY. LARGE HAIL AND
STRONG WIND GUSTS WILL REMAIN THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 23, 12:29 PM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
129 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             10 E CUSTER             43.77N 103.40W
06/23/2008  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MHOLM
Local storm report, Jun 23, 2:00 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             MOUNT RUSHMORE          43.88N 103.45W
06/23/2008  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MHOLM
Local storm report, Jun 23, 2:53 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
353 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 ESE CUSTER            43.74N 103.48W
06/23/2008  E1.75 INCH       CUSTER             SD   TRAINED SPOTTER

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 219 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 23, 5:10 PM MST
Where
Campbell County, 8 mi S of Wright
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.604, -105.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100589.